Assaf Zeevi

Recurrence properties of autoregressive processes with super-heavy-tailed innovations

Abstract:
This paper studies recurrence properties of autoregressive (AR) processes with "super-heavy-tailed" innovations. Specifically, we study the case where the innovations are distributed, roughly speaking, as log-Pareto random variables (i.e. the tail decay is essentially a logarithm raised to some power). We show that these processes exhibit interesting and somewhat surprising behaviour. In particular, we show that AR(1) processes, with the usual root assumption that is necessary for stability, can exhibit null-recurrent as well as transient dynamics when the innovations follow a log-Cauchy-type distribution. In this regime, the recurrence classification of the process depends, somewhat surprisingly, on the value of the constant pre-multiplier of this distribution. More generally, for log-Pareto innovations, we provide a positive-recurrence/null-recurrence/transience classification of the corresponding AR processes.

Source: Journal of Applied Probability
Exact Citation:
Zeevi, Assaf. "Recurrence properties of autoregressive processes with super-heavy-tailed innovations." Journal of Applied Probability 41, no. 3 (September 2004): 639-653.
Volume: 41
Number: 3
Pages: 639-653
Date: 9 2004